Hail, Eddy
- When
- August 19, 6:15 PM MST to 6:24 PM MST
- Where
- Eddy County, Whites City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.300, -104.383
An isolated severe thunderstorm developed in Eddy county during the late afternoon of the 19th producing damaging winds, large hail, and flash flooding across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated severe thunderstorm developed in Eddy county during the late afternoon of the 19th producing damaging winds, large hail, and flash flooding across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 19, 12:40 PM MST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT FRI AUG 19 2005 .SHORT TERM... AN UPPER LEVEL HIGH REMAINS CENTERED OVER ALABAMA EARLY THIS AFTERNOON...WHILE THE RIDGE AXIS EXTENDS WESTWARD INTO MUCH OF TEXAS AND PORTIONS OF EASTERN NEW MEXICO. A COUPLE OF SHORTWAVES EXIST ON THE WESTERN PERIPHERY OF THE RIDGE...WITH ONE LOCATED OVER THE SACRAMENTO MOUNTAINS OF NEW MEXICO AND ANOTHER MOVING ACROSS NORTHERN MEXICO. WATER VAPOR IMAGERY ALSO SHOWS PLENTY OF MID AND UPPER LEVEL MOISTURE STREAMING NORTHWARD INTO FAR WEST TEXAS AND SOUTHERN NEW MEXICO...AS MONSOONAL FLOW CONTINUES. THE COMBINATION OF LIFT PROVIDED BY THE SHORTWAVE TROUGHS...AND AFTERNOON HEATING AND INSTABILITY...WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN PORTIONS OF THE CWA...ESPECIALLY ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND THE ADJACENT PLAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. WILL CARRY 30-40 PCT COVERAGE IN THESE LOCATIONS...WITH ISOLATED MENTION AS FAR EAST AS THE TRANS PECOS AND WESTERN PERMIAN BASIN. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY AMOUNTS OF RAIN. WE WILL MONITOR FOR THE POTENTIAL OF LOCALIZED FLASH FLOODING...ESPECIALLY IN EDDY COUNTY WHERE HEAVY RAINFALL WAS RECEIVED LAST NIGHT. OTHERWISE...WILL CARRY PARTLY TO MOSTLY CLOUDY SKY COVERAGE IN THE GRIDS...WITH WIND AND DEWPOINT GRIDS TRENDED FAIRLY CLOSE TO MET MOS GUIDANCE NUMBERS. HAVE GENERALLY FOLLOWED PERSISTENCE FOR OVERNIGHT MIN TEMPERATURES...TRENDING THEM VERY CLOSE TO READINGS OBSERVED LAST NIGHT. .LONG TERM... PACIFIC MOISTURE WILL CONTINUE TO FUNNEL IN ACROSS MEXICO AND INTO THE MOUNTAINS OF WEST TEXAS. THIS MOISTURE IS BEING FORCED EASTWARD BY A SWATH OF DRIER AIR COMING IN OVER BAJA CALIFORNIA AND INTO ARIZONA. THIS TREND WILL CONTINUE OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. A TUTT LOW CURRENTLY MOVING THROUGH THE HEART OF TEXAS WILL CONTINUE ROTATING AROUND AN UPPER LEVEL RIDGE PARKED OVER THE SOUTHEAST CONUS. THIS FEATURE WILL ASSIST IN FUNNELING THE PACIFIC MOISTURE AS IT MOVES NORTH AND THEN NORTHEAST INTO OKLAHOMA AND POINTS BEYOND. THESE TWO FEATURES ALONE WILL AID IN SHOWER/THUNDERSTORM DEVELOPMENT IN THE MOUNTAINOUS REGIONS. HOWEVER...A WEAK COLD FRONT CURRENTLY DRAPED JUST NORTH OF THE AREA WILL CONTINUE TO PUSH FARTHER SOUTH AIDING THE OF PRECIP ESPECIALLY IN THE MOUNTAINS AND SOUTHEASTERN NM WHERE THE FORCING WILL BE BEST ALONG THE LEADING EDGE OF THE FRONT. LIKE RECENT FRONTS THIS FRONT IS NOT GOING TO COOL THINGS DOWN TREMENDOUSLY...HOWEVER...IT WILL PROVIDE CLOUD COVER THAT WILL HELP KEEP TEMPS A LITTLE MORE AT BAY AS CONVECTION WILL BE MORE LIKELY WITH ALL OF THESE FEATURES. THINGS WILL BEGIN TO HEAT UP AGAIN MIDWEEK AS AN UPPER LEVEL RIDGE POSITIONS ITSELF OVER THE PERMIAN BASIN ALLOWING TEMPERATURES TO CLIMB A BIT. PWS WILL BEGIN TO DROP OFF AND THE MOISTURE AXIS CURRENTLY LOCATED OVER THE REGION WILL SHIFT SLIGHTLY TO THE WEST OF THE CWA WITH THE POSITIONING OF THE RIDGE. HOWEVER...LOW LEVEL MOISTURE LINGERING IN THE AREA WILL ALLOW DIURNALLY DRIVEN AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS TO FORM IN THE UPSLOPING TERRAIN WITH SOUTHEASTERLY FLOW AT THE SURFACE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 69 95 / 10 10 10 20 CARLSBAD NM 67 94 68 94 / 40 20 30 30 DRYDEN TX 70 94 71 95 / 10 10 0 20 FORT STOCKTON TX 70 94 70 93 / 20 10 10 20 GUADALUPE PASS TX 64 86 66 86 / 40 20 30 30 HOBBS NM 68 93 67 94 / 40 20 30 30 MARFA TX 60 87 63 87 / 20 10 20 30 MIDLAND INTL AIRPORT TX 67 94 69 95 / 20 10 10 20 ODESSA TX 69 95 70 95 / 20 10 10 20 WINK TX 72 100 71 99 / 30 10 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/75
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI AUG 19 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 200 PM CDT FRI AUG 19 2005 /100 PM MDT FRI AUG 19 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...AND THE ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...IN ADDITION TO DEADLY CLOUD TO GROUND LIGHTNING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IF THUNDERSTORMS TRAIN ACROSS THE SAME LOCATIONS OVER A LONG PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 PM CDT FRI AUG 19 2005 NMZ033-192330- CENTRAL LEA COUNTY- 457 PM MDT FRI AUG 19 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF HUMBLE CITY AT 457 PM MDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WAS PRODUCING HAIL UP TO THE SIZE OF DIMES. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT FRI AUG 19 2005 TXZ058-200015- REEVES COUNTY AND UPPER TRANS PECOS- 609 PM CDT FRI AUG 19 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL REEVES COUNTY 1 MILE WEST OF THE U.S. 285 AND STATE HIGHWAY 302 INTERSECTION AT 609 PM CDT...MOVING NORTHWEST AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. EXPECT SMALL HAIL AND LOCALLY STRONG WIND GUSTS TO NEAR 50 MPH WITH THIS STORM. MONITOR THE LATEST WEATHER INFORMATION...AND BE PREPARED TO ACT SHOULD SEVERE WEATHER THREATEN OR IF WARNINGS ARE ISSUED.
The Holloman AFB radar (KHDX), 184 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Power poles were blown down in Happy Valley and Carlsbad.
A National Weather Service trained spotter reported flash flooding at U.S. Highway 285 and Brantley Dam Road.
The Eddy County Sheriff's Office reported flash flooding on many roads in Whites City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473816, 5473817, 5473818, 5473819, 5472497.